Arkansas, 2011

Wildfire in Arkansas, September 10 to 11, 2011

September 10 to 11, 2011 · NWS SHV · 1 event in 1 county or zone

Strong winds, low humidity and drought conditions across Southwest Arkansas were all the ingredients needed for a critical wildfire threat across the region. A wildfire began in Sevier County on September 10th near the community of Ben Lomand.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$40,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

Strong winds, low humidity and drought conditions across Southwest Arkansas were all the ingredients needed for a critical wildfire threat across the region. A wildfire began in Sevier County on September 10th near the community of Ben Lomand. This fire consumed 500 acres of timberland before it was contained on September 11th. Nine fire departments were on the scene including departments from Ben Lomand, Lockesburg and Provo. The fire was located on Hwy. 317 between Hwy. 27 and Hwy. 371. Three outbuildings were consumed with this fire.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Sep 10, 9:12 AM CST, 2 hours 48 minutes earlier.

Area forecast discussion, Sep 10, 9:12 AM CST, 2 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
1012 AM CDT SAT SEP 10 2011

.DISCUSSION...
WENT AHEAD AND ALLOWED THE DENSE SMOKE ADVISORY TO EXPIRE DUE TO
LIGHTER WINDS AND LIMITED SMOKE DISPERSION. OTHERWISE...THE
CONTINUED DRY AIRMASS WILL SUPPORT STABLE CONDITIONS TODAY.
CURRENT FORECAST IS ON TRACK...NO CHANGES AT THIS TIME. /05/

&&

.AVIATION...
CONTINUATION OF VFR CONDITIONS ACROSS FOUR STATE REGION FOR THE NEXT
24 HOUR FORECAST PERIOD.  /14/

&&

.PREV DISCUSSION... /ISSUED 320 AM CDT SAT SEP 10 2011/

DISCUSSION...
A PERSISTENT CLOSED LOW OVER THE OHIO VALLEY...HAS BROUGHT INFLUX
OF FAIRLY DRY AIR AROUND ITS BACKSIDE ACROSS THE REGION DURG THE
PAST FEW DAYS. THIS LOW WILL DIG SLIGHTLY TOWARDS THE REGION AS
THIS LOW BEGINS TO OPEN UP. MID LVL CLOUDS OVER THE SOUTHERN
PLAINS WILL LIKELY CLIP NORTHERN PORTIONS OF THE CWA IN RESPONSE
TO THIS DIGGING LOW...AND AT LEAST SOME OF THIS MOISTURE IS
REMNANTS OF TROPICAL STORM LEE DRAWN INLAND FROM THIS LOW.
HOWEVER...WITH CONTINUED DRY AIR IN THE LOW LVLS...NO PRECIP
EXPECTED TO REACH GROUND WITH THESE MID LVL DECKS. BY EARLY NEXT
WEEK...UPPER RIDGING OVER NORTHERN MEXICO WILL FILL INTO TX AS
THIS UPPER LOW RETREATS. A WARMING TREND WILL ENSUE...WITH UPPER
90S TO NEAR 100 POSSIBLE...ESPECIALLY OVER EASTERN TX...AIDED BY
CONTINUED VERY DRY GROUND. MEANWHILE...A 1030 HIGH OVER THE
NORTHERN MIDWEST...WILL SHIFT TO LOWER GREAT LAKES REGION...AND
WILL PUSH A BACKDOOR FRONT...REACHING THE AREA BY AROUND THURSDAY.
THIS GLANCING KICKER MAY ALLOW THIS FRONT TO STALL OVER THE AREA
INTO THE UPCOMING WEEKEND. FOR NOW...WILL LEAVE IN ISOLD POPS FOR EXTENDED...
WITH A BRUSH OF 30 PERCENT FOR SW AR ON THURSDAY. THIS FRONT
SHOULD ALSO BRING INCREASED UPPER LVL CLOUDINESS...AND THESE TWO
FACTORS MAY BRING TEMPS BACK TO NEAR SEASONAL NORMS./VII/.

AVIATION...

A FEW SUBTLE CHANGES WILL TAKE PLACE OVER THE NEXT 24 HOURS ACROSS
THE TERMINAL SITES. THE CHANGES SHOULD NOT EFFECT THE EXPECTED
CONTINUATION OF VFR CONDITIONS CONTINUING ACROSS MOST TERMINAL
LOCATIONS HOWEVER. A LARGE CUTOFF LOW ACROSS THE OHIO VALLEY WILL
RETROGRADE SLIGHTLY INTO THE SOUTHERN PLAINS BY THIS AFTERNOON WITH
A LARGE TROUGH OF LOW PRESSURE PINCHING ITSELF OFF AND MOVING INTO
THE LOWER MISS VALLEY BY 12Z SUN. CLEAR SKIES THIS MORNING SHOULD
GIVE WAY TO SCT/BKN AC AT THE 8-10KFT LEVEL GRADUALLY BLEEDING DOWN
OUT OF OKLAHOMA AND ARKANSAS LATE THIS AFTERNOON INTO THE OVERNIGHT
HOURS. CROSS SECTIONS SHOWING PLENTY OF DRY AIR BELOW THIS AC DECK
THEREFORE...EXPECT VFR CONDITIONS TO CONTINUE. THE ONLY FLY IN THE
OINTMENT WILL BE A VERY TEMPORARY PERIOD OF VSBY RESTRICTIONS AT THE
MLU TERMINAL AND POSSIBLE RESTRICTIONS FROM SMOKE PLUME FROM FIRES
THAT CONTINUE TO BURN ACROSS NE TX...POSSIBLY EFFECTING THE GGG
TERMINAL. /13/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  94  62  91  64  95 /  10  10  10  10  10
MLU  94  61  90  63  94 /  10  10  10  10  10
DEQ  91  59  89  61  94 /  10  10  10  10  10
TXK  92  62  90  63  94 /  10  10  10  10  10
ELD  92  58  89  62  93 /  10  10  10  10  10
TYR  95  62  92  64  96 /  10  10  10  10  10
GGG  94  60  92  64  95 /  10  10  10  10  10
LFK  95  59  93  65  96 /  10  10  10  10  10

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
LA...NONE.
OK...NONE.
TX...NONE.
&&

05/14
Hazardous weather outlook, Sep 10, 10:45 AM CST, 1 hour 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1145 AM CDT SAT SEP 10 2011

ARZ050-051-059>061-070>073-LAZ001>004-010>012-017-018-OKZ077-
TXZ096-097-108>112-124>126-136>138-149>153-165>167-111645-
SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE-
COLUMBIA-UNION AR-CADDO-BOSSIER-WEBSTER-CLAIBORNE-DE SOTO-
RED RIVER-BIENVILLE-SABINE LA-NATCHITOCHES-MCCURTAIN-BOWIE-
FRANKLIN-TITUS-CAMP-MORRIS-CASS-WOOD-UPSHUR-MARION-SMITH-GREGG-
HARRISON-CHEROKEE-RUSK-PANOLA-NACOGDOCHES-SHELBY-ANGELINA-
SAN AUGUSTINE-SABINE TX-
1145 AM CDT SAT SEP 10 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARKANSAS...SOUTHWEST ARKANSAS...NORTHWEST LOUISIANA...SOUTHEAST
OKLAHOMA...EAST TEXAS AND NORTHEAST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

ENHANCED FIRE DANGER WILL CONTINUE TODAY WITH RELATIVE HUMIDITY
VALUES RANGING FROM 15 TO 25 PERCENT ACROSS PARTS OF THE AREA.
NORTH WINDS AROUND 10 MPH ARE EXPECTED. WILDFIRES COULD STILL BE
DIFFICULT TO CONTAIN GIVEN THE CRITICAL RELATIVE HUMIDITY VALUES
AND ABUNDANCE OF DRY FUELS. IN ADDITION...SMOKE FROM ONGOING
WILDFIRES WILL REDUCE VISIBILITIES IN PLACES AND DEGRADE AIR
QUALITY...ESPECIALLY ACROSS PARTS OF EAST TEXAS.
OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

ENHANCED FIRE DANGER CONDITIONS WILL LIKELY CONTINUE THROUGH THE
WEEKEND. VISIBILITY AND HEALTH ISSUES WITH LINGERING SMOKE MAY HANG
ON FOR SEVERAL MORE DAYS...EVEN IF WILDFIRES AREA ABLE TO
CONTAINED OR EXTINGUISHED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THIS AFTERNOON OR TONIGHT.

LAZ005-006-013-014-019>022-111645-
LINCOLN-UNION LA-JACKSON-OUACHITA-WINN-GRANT-CALDWELL-LA SALLE-
1145 AM CDT SAT SEP 10 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
LOUISIANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THIS AFTERNOON OR TONIGHT.

05

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Sevier

When
September 10, 12:00 PM CST to September 11, 10:00 AM CST
Where
Sevier forecast zone
Property damage
$40,000
Reported by
Emergency Manager
Coordinates
33.997, -94.241 (the zone’s center; the record gives no point)

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2011Every state in 2011This day in weather historyWarnings in Arkansas, September 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 338978.